Discrete & Computational Geometry

, Volume 13, Issue 3–4, pp 415–440 | Cite as

The union of balls and its dual shape

  • H. Edelsbrunner


Efficient algorithms are described for computing topological, combinatorial, and metric properties of the union of finitely many spherical balls in ℝ d . These algorithms are based on a simplicial complex dual to a decomposition of the union of balls using Voronoi cells, and on short inclusion-exclusion formulas derived from this complex. The algorithms are most relevant in ℝ3 where unions of finitely many balls are commonly used as models of molecules.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    F. Aurenhammer. Improved algorithms for disks and balls using power diagrams.J. Algorithms 9 (1988), 151–161.MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    D. Avis, B. K. Bhattacharya, and H. Imai. Computing the volume of the union of spheres.Visual Comput.,3 (1988), 323–328.CrossRefMATHGoogle Scholar
  3. 3.
    M. L. Connolly. Analytical molecular surface calculation.J. Appl. Cryst.,16 (1983), 548–558.CrossRefGoogle Scholar
  4. 4.
    T. H. Cormen, Ch. E. Leiserson, and R. L. Rivest.Introduction to Algorithms. MIT Press, Cambridge, MA, 1990.MATHGoogle Scholar
  5. 5.
    B. Delaunay. Sur la sphère vide.Izv. Akad. Nauk SSSR Otdel. Mat. Estestv. Nauk 7 (1934), 793–800.MATHGoogle Scholar
  6. 6.
    C. J. A. Delfinado and H. Edelsbrunner. An incremental algorithm for betti numbers of simplicial complexes. InProc. 9th Ann. Symp. on Computational Geometry, 1993, pp. 232–239.Google Scholar
  7. 7.
    P. G. L. Dirichlet. Über die Reduktion der positiven quadratischen Formen mit drei unbestimmten ganzen Zahlen.J. Reine Angew. Math.,40 (1850), 209–227.MathSciNetCrossRefGoogle Scholar
  8. 8.
    P. D. Domich, Residual Hermite normal form computations.ACM Trans. Math. Software,15 (1989), 275–286.MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    H. Edelsbrunner. Weighted alpha shapes. Report UIUCDCS-R-92-1760, Computer Science Department, University of Illinois, Urbana, IL, 1992.Google Scholar
  10. 10.
    H. Edelsbrunner, M. Facello, P. Fu, and J. Liang. Measuring proteins and voids in proteins. InProc. 28th Hawaii Internat. Conf. on System Sciences, 1995, vol. V, pp. 256–264.Google Scholar
  11. 11.
    H. Edelsbrunner, D. G. Kirkpatrick, and R. Seidel. On the shape of a set of points in the plane.IEEE Trans. Inform. Theory,29 (1983), 551–559.MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    H. Edelsbrunner and E. P. Mücke. Simulation of simplicity: a technique to cope with degenerate cases in geometric algorithms.ACM Trans. Graphics 9 (1990), 66–104.CrossRefMATHGoogle Scholar
  13. 13.
    H. Edelsbrunner and E. P. Mücke. Three-dimensional alpha shapes.ACM Trans. Graphics,13 (1994), 43–72.CrossRefMATHGoogle Scholar
  14. 14.
    H. Edelsbrunner and N. R. Shah. Incremental topological flipping works for regular triangulations. InProc. 8th Ann. Symp. on Computational Geometry, 1992, pp. 43–52.Google Scholar
  15. 15.
    M. Fuchs. A note on mapping cylinders.Michigan Math. J. 18 (1971), 289–290.MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    B. Grünbaum.Convex Polytopes, Wiley-Interscience, London, 1967.MATHGoogle Scholar
  17. 17.
    R. Kannan and A. Bachem. Polynomial algorithms for computing the Smith and Hermite normal forms of an integer matrix.SIAM J. Comput. 8 (1979), 499–507.MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    J. R. Munkres.Elements of Algebraic Topology. Addison-Wesley, Redwood City, CA, 1984.MATHGoogle Scholar
  19. 19.
    D. Q. Naiman and H. P. Wynn. A topological approach to discriminant analysis.IMS Bull.,19 (1990), 40–41.Google Scholar
  20. 20.
    D. Q. Naiman and H. P. Wynn. Inclusion-exclusion-Bonferroni identities and inequalities for discrete tube-like problems via Euler characteristics.Ann. Statist.,20 (1992), 43–76.MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    D. Q. Naiman and H. P. Wynn. Abstract tubes and improved inclusion-exclusion identities and inequalities. Manuscript, 1994.Google Scholar
  22. 22.
    F. M. Richards. Areas, volumes, packing, and protein structure.Ann. Rev. Biophys. Bioeng.,6 (1977), 151–176.CrossRefGoogle Scholar
  23. 23.
    J. J. Rotman.An Introduction to Algebraic Topology. Springer-Verlag, New York, 1988.CrossRefMATHGoogle Scholar
  24. 24.
    G. F. Voronoi, Nouvelles applications des paramètres continus à la théorie des formes quadratiques.J. Reine Angew. Math. 133 (1907), 97–178.MathSciNetMATHGoogle Scholar

Copyright information

© Springer-Verlag New York Inc. 1995

Authors and Affiliations

  • H. Edelsbrunner
    • 1
  1. 1.Department of Computer ScienceUniversity of Illinois at Urbana-ChampaignUrbanaUSA

Personalised recommendations